Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Billings, MT

June 6, 2020Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 6, 2020, 6:05 PM MDT for Carter County, Montana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2020, 6:05 PM MDT (00:05 UTC)
Expired
Jun 6, 2020, 7:00 PM MDT
In force
55 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Carter County, MT

The radar

The Rapid City radar (KUDX), 201 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:18 PM MDTTSTM WND GST 60Alzada, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS55 KBYZ 070005
SVRBYZ
MTC011-070100-
/O.NEW.KBYZ.SV.W.0021.200607T0005Z-200607T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
605 PM MDT Sat Jun 6 2020

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Carter County in southeastern Montana...

* Until 700 PM MDT.

* At 604 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Lightning Flat, or 36 miles southeast of Broadus, moving
  northeast at 55 mph.

  HAZARD...70 mph wind gusts and dime size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Alzada, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes and
  Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across southern Carter County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

&&

LAT...LON 4500 10504 4535 10504 4535 10499 4579 10498
      4578 10404 4500 10404
TIME...MOT...LOC 0004Z 221DEG 48KT 4509 10485 

HAIL...<.75IN
WIND...70MPH
 
$$

Carrothers
2 follow-up statements
963 
WWUS55 KBYZ 070035
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
635 PM MDT Sat Jun 6 2020

MTC011-070100-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-200607T0100Z/
Carter MT-
635 PM MDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CARTER COUNTY...

At 634 PM MDT, a severe thunderstorm was located near Ridgeway, or 34
miles south of Ekalaka, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and dime size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Alzada, Ridgeway, Belltower, Capitol and Albion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across southern Carter County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 4500 10462 4535 10499 4579 10498 4578 10404
      4500 10404
TIME...MOT...LOC 0034Z 221DEG 48KT 4539 10448 

HAIL...<.75IN
WIND...70MPH
 
$$

Carrothers
709 
WWUS55 KBYZ 070054
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
654 PM MDT Sat Jun 6 2020

MTC011-070104-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-200607T0100Z/
Carter MT-
654 PM MDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR CARTER COUNTY WILL EXPIRE AT
700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4500 10462 4535 10499 4579 10498 4578 10404
      4500 10404
TIME...MOT...LOC 0054Z 221DEG 48KT 4559 10423 

$$

Carrothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:03 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 6, 5:03 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
503 PM MDT Sat Jun 6 2020

.UPDATE...

Added the severe thunderstorm watch for eastern Montana. The main
threat from any stronger storms, especially those moving up from
Wyoming, will be from strong winds. Reimer

&&

.DISCUSSION...

Tonight through Sunday night...

The potential for stronger convection across the area is starting
to decrease. With much of the area seeing overcast skies through
much of the day, daytime heating has not been as much as expected.
This has resulted in our CAPE values not getting as high as
expected. There is still going to be a chance for strong to severe
thunderstorms mostly in Carter County. Much of the rest of the
area will generally just see showers and thunderstorms. However,
these storms could still produce some localized heavy rainfall.

Tomorrow will see another round of rainfall across the area. There
still will be some instability in the east, so cannot rule out a
chance for stronger storm east of Billings. Temperatures will be
cooler with highs only in the mid 60s to mid 70s. With the colder
temperatures, the higher elevations will start to see snow falling
overnight into Monday. Reimer

Monday through Saturday...

Upper trof moving thru the region will weaken but bring more
showers (and perhaps a weak thunderstorm) on Monday. Greatest
chance of precip will be over the mountains, as downslope winds
will be breezy for the lower elevations. Temps will be cool with
highs in the mid 50s to mid 60s, and west aspects of the mountains
will see some snow accumulation. Wet bulb zero heights expected to
fall to near 6500 feet by early Monday, so snow levels will be
seasonably low.

Secondary vorticity lobe on the back side of the main departing
trof may bring some light/isolated shower activity on Tuesday.
Models have trended a bit more agreeable here, so there is some
confidence. Otherwise downslope winds will be persistent and temps
will remain a little below normal with highs mostly in the 60s.

Ensemble consensus is for a building ridge and quiet weather
emerging for Wednesday and Thursday, along with a warming trend,
but there is some uncertainty here as some members show backdoor
cooling as Saskatchewan low sags southward. If this were to occur
then we could see some showers and another shot of cooler air for
Wednesday.

A more amplified northern Rockies ridge should get temps back to
the 80s by the end of the week. As this ridge shifts east we will
open the door to more thunderstorm potential by late Friday or
Saturday.

JKL

&&

.AVIATION...

VFR conditions will prevail in general, however scattered showers
and thunderstorms could produce MVFR to IFR overnight. Expect some
gusty winds out of the west to develop overnight, with gusts to 30
knots across much of the area. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 075 053/072 046/062 045/069 051/073 049/077 051/085
    6/T 76/T    65/W    20/B    01/B    10/U    01/U
LVM 073 048/064 040/056 038/065 046/070 045/076 048/082
    6/T 96/T    77/W    31/N    12/T    11/B    11/B
HDN 080 054/075 045/064 044/069 049/073 046/078 051/086
    5/T 77/T    65/W    21/B    01/B    10/U    00/U
MLS 085 057/076 049/065 046/067 048/070 045/074 049/081
    6/T 74/T    74/W    21/B    00/B    00/U    00/U
4BQ 091 054/077 046/066 045/066 047/070 044/074 048/080
    4/T 44/T    53/T    21/N    00/B    00/U    00/U
BHK 073 055/076 048/066 044/066 044/067 043/071 046/076
    5/T 72/T    62/T    21/N    00/N    00/U    00/U
SHR 084 051/073 042/064 041/066 044/070 045/076 048/085
    5/T 56/T    54/T    31/B    01/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 264 in effect until midnight MDT
      tonight FOR ZONES 31>33-36-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 6, 3:15 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
315 PM MDT Sat Jun 6 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-072115-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
315 PM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Scattered showers and thunderstorms.

* WHERE...Southern Montana into Northern Wyoming.

* WHEN...This afternoon and Sunday.

* ADDITIONAL DETAILS...Scattered showers and thunderstorms are
  possible each afternoon. A few storms in southeastern Montana
  could be strong to severe. Otherwise expect considerable
  thunderstorm activity across the region producing brief heavy
  rain and lightning.

* ADDITIONAL HAZARD CONCERNS...Snow levels will drop to around
  6500 feet Sunday night into Monday. Outdoor recreation in the
  mountains, and travel on the Beartooth highway, may be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

In the hours before

Special weather statement, Jun 6, 3:21 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Billings MT
321 PM MDT Sat Jun 6 2020

MTZ031-032-062200-
Custer MT-Northern Rosebud MT-
321 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Colstrip, moving north at 45 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm, along with brief heavy rainfall.

Locations impacted include...
Rosebud and Hathaway.

LAT...LON 4597 10622 4603 10647 4657 10646 4651 10589
TIME...MOT...LOC 2120Z 197DEG 38KT 4608 10632

Lester
Special weather statement, Jun 6, 4:00 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Billings MT
400 PM MDT Sat Jun 6 2020

MTZ031-032-062245-
Custer MT-Northern Rosebud MT-
400 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Miles City, moving north at 45 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm, along with brief heavy rainfall.

Locations impacted include...
Angela.

LAT...LON 4683 10583 4683 10562 4681 10562 4634 10605
      4640 10631 4684 10622 4685 10609 4686 10608
      4686 10583
TIME...MOT...LOC 2159Z 200DEG 37KT 4645 10615

Lester
Special weather statement, Jun 6, 5:05 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Billings MT
505 PM MDT Sat Jun 6 2020

WYZ198-199-070000-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
505 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY...

Decaying showers in central Wyoming will produce a brief period of
strong south winds through Sheridan county between 5 and 6 pm. This
will impact travel on I-90 through Sheridan. Wind gusts of 45 to 55
mph are expected.

Locations impacted include...
Sheridan, Ranchester, Big Horn, Clearmont, Leiter, Arvada, Parkman,
Banner and Story.

LAT...LON 4500 10736 4499 10603 4457 10601 4456 10695
TIME...MOT...LOC 2302Z 194DEG 46KT 4441 10671

Lester
Special weather statement, Jun 6, 5:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Billings MT
549 PM MDT Sat Jun 6 2020

MTZ036-037-070030-
Powder River MT-Carter MT-
549 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY...

At 548 PM MDT, Doppler radar was tracking an area of showers and
embedded thunderstorms near Lightning Flat, or 29 miles southeast of
Broadus, moving northeast at 65 mph.

Wind gusts of 50 to 60 mph is possible with this storm.

Locations impacted include...
Biddle, Alzada, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes,
Belle Creek and Ridge.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4500 10587 4578 10493 4578 10404 4500 10404
TIME...MOT...LOC 2348Z 216DEG 55KT 4506 10512

Carrothers

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:28 PM MDTSpecial Weather StatementBYZFallon47 min
Jun 7, 3:04 AM MDTWinter Weather AdvisoryBYZCarbon, Park, Stillwater, Sweet Grass41 hr
Jun 7, 2:33 PM MDTSpecial Weather StatementBYZYellowstone42 min
Jun 7, 3:11 PM MDTSpecial Weather StatementBYZYellowstone49 min
Jun 7, 3:47 PM MDTSpecial Weather StatementBYZPowder River43 min
Jun 7, 4:01 PM MDTSpecial Weather StatementBYZ44 min
Jun 7, 4:29 PM MDTSpecial Weather StatementBYZPowder River46 min
Jun 7, 5:14 PM MDTSpecial Weather StatementBYZPowder River46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.